154 admissions for ethylene glycol poisoning – in the same patient!

August 21, 2011, 5:44 pm

★★★☆☆

Studies on ethylene glycol poisoning; One patient – 154 admissions. Hovda KE et al. Clin Toxicol 2011;49:478-484.

Abstract

I’m not sure that there’s much generalizable information to be gleaned from this report out of Oslo University Hospital, but it details an absolutely amazing case — or rather, series of cases. The authors describe a 26-year-old woman with dissociative disorder who was admitted to hospital for ethylene glycol (EG) ingestion a total of 154 times over a six year period. During these admissions she received fomepizole 99 times and ethanol 60 times. She was dialyzed 73 times. Ultimately, she was found dead with an EG level of 506 mg/dL. Autopsy revealed calcium oxalate crystals in her kidneys.

Until the fatal overdose, most episodes involved early toxicity with minimal renal impairment.

The authors make the following points:

  • The patient’s renal function seemed to return to normal after each non-fatal overdose.
  • There was no evidence of adverse effects from the frequent and repeated use of fomepizole.

I’m not sure I agree with their contention that the experience with this patient shows the osmolal gap to be an “excellent surrogate marker for EG”. As the authors themselves point out, one must be “cautious with generalizing results form single case to the general population”.

2 Comments:

  1. Martin Herman Says:

    Well, I wonder if anyone looked at her for an inborn error of metabolism. I believe it is methylmelonic aciduria that mimic EG poisoning.
    Seems I recall a case where a child died of MMA, mother convicted of child abuse/murder. She was acquitted after giving birth to a second child while in prison who then presented with S&S of EG poisoning while in foster care.
    Curious that this women was admitted 154 times!

  2. Leon Says:

    Martin:

    Thanks for your comment.

    You are correct. There have been reported cases of methylmelonic aciduria in which proprionic acid was mis-identified as ethylene glycol in the lab. (See, for example, J Pediatr 1992 Mar;120:417). However, the details presented in this case, although not really comprehensive, make it clear that it in fact represented multiple episodes of EG ingestion. Typical renal findings of EG poisoning were found at autopsy.

    By the way, the authors note that the patient’s dissociative disorder could apparently be traced back to abuse as a child by a man who worked in a gas station selling the same brand of EG that she repeatedly ingested.